What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 16, 5:15 AM CST, 5 hours 15 minutes earlier. Its key messages:
- Showers and thunderstorms looking increasingly likely this morning, from a decaying thunderstorm complex out of the Dakotas
- This will influence the potential for severe weather this afternoon and evening, but it remains too early to say when & where the threat may be lowered.
- Active pattern continues through the week with a return to above- normal temperatures for the weekend.
Area forecast discussion, Jun 16, 5:15 AM CST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
615 AM CDT Mon Jun 16 2025
.KEY MESSAGES...
- Showers and thunderstorms looking increasingly likely this
morning, from a decaying thunderstorm complex out of the
Dakotas
- This will influence the potential for severe weather this
afternoon and evening, but it remains too early to say when &
where the threat may be lowered.
- Active pattern continues through the week with a return to
above- normal temperatures for the weekend.
&&
.DISCUSSION...
Issued at 203 AM CDT Mon Jun 16 2025
Complex forecast today regarding the evolution of multiple areas
of thunderstorms development across the Upper Midwest, and how
they may influence our potential for severe weather this
afternoon and evening. Overnight, a shortwave tracking along the
North Dakota/South Dakota border has generated a robust
mesoscale convective system, with gusts up to 90 mph being
reported. Farther south, a broken line of thunderstorms has
developed across South Dakota along a weak surface cold front.
These areas of thunderstorms are expected to continue unabated
across the Dakotas through the early morning, with the questions
being how strong will they remain as they enter western
Minnesota, & how long will they potentially last into eastern
Minnesota & western Wisconsin. MUCAPE values will actually be
increasing through the early morning across western Minnesota as
warm & most advection continues, however deep shear values drop
off greatly across eastern South Dakota & western Minnesota.
Hi- resolution model scenarios are a complete grab-bag with
many of them struggling to resolve the thunderstorm complex
along the ND/SD border. The models that do have a handle on the
ongoing convection generally weaken the complex as it moves
through the eastern Dakotas into western Minnesota early this
morning, but maintain at least broken showers and thunderstorms
all the way into eastern Minnesota & western Wisconsin through
the morning. MCS maintenance parameters show a low chance
(20-30%) of the ongoing complex remaining severe into western
Minnesota & very low chance (<10%) into eastern Minnesota, so
some wet weather looks likely this morning but probably nothing
severe. At the same time, an ongoing region of scattered
showers and thunderstorms driven by the low- level jet will
continue into this morning across southern Minnesota.
Current radar timing trends project the weakening complex of
showers and thunderstorms reaching western Minnesota by 6-7 AM,
eastern Minnesota by 8-9 AM, & whatever remains of it moving
out of western Wisconsin before 11-noon. The question then
begins how much warming are we able to see during the afternoon
and will the atmosphere destabilize enough for a second round
of storms to develop during the afternoon and evening. The
already limited sample size we have of high-resolution models
handling the ongoing convection show a wide range of outcomes,
making this a lower-confidence forecast for the severe potential
this afternoon until we get through the first wave of precip in
the morning. Taking an ensemble of high-resolution models shows
surface-based CAPE values do recover to 2000-2500 J/kg by mid-
afternoon across western & southern Minnesota, albeit weakly
capped. It wouldn't take much forcing to get a few storms to
initiate in this environment, and we should have plenty of
remnant outflow boundaries in addition to the weak surface cold
front, but it's tough to pinpoint when & where this initiation
could occur. Best guess would be at least a few storms develop
later in the afternoon/early evening across west-central
Minnesota, & then potentially merge into a convective line
depending on the amount of instability present. A weaker
afternoon environment means we may see just a few marginally
strong-severe storms, while one with 2000+ J/kg CAPE means our
severe event is still on, with initial storms capable of very
large hail and damaging winds eventually merging into a line of
storms with more of a damaging wind threat & the chance for a
few tornadoes. While the coverage of strong to severe storms
this afternoon remains very uncertain across central Minnesota,
storms looks to be much more widespread across northern
Minnesota along the remnant MCV from the ongoing Dakotas
thunderstorm complex. The bulk of this activity will likely stay
over northern & north- central Minnesota, but several high-
resolution models depict a thunderstorm complex capable of
widespread damaging winds, which may dip far enough south to
impact our northern counties of central Minnesota & western
Wisconsin (Stevens County MN through Rusk county WI).
Very long story short, we don't have a handle on how things may
unfold this afternoon at the moment, but should have a much
better idea by late morning or early afternoon when we can
better pinpoint where surface boundaries have set up & how our
instability tends are looking for the afternoon. Have a severe
weather plan for later this afternoon & evening, and closely
monitor the forecast for updates as we head into the afternoon.
For the rest of the week - the pattern remains active over the
Upper Midwest but we may see a break in the thunderstorms
midweek as the jet stream dips more southerly over the mid-
Mississippi valley. Multiple rounds of showers and thunderstorms
are still likely with this pattern, but models are showing a
trend towards the bulk of this activity mainly staying just
south of the area. A shortwave Tuesday night morning will
generate widespread thunderstorms and probably the best chance
for heavy rain & flooding this week, but most guidance keeps
this activity over Iowa with maybe the northern fringes of this
activity leading to some thunderstorms over far- southern
Minnesota. Otherwise, Wednesday & Thursday look notably drier
over our area aided by building ridging over the central plains.
This ridging will lead to much warmer temperatures by Friday &
especially over the weekend, with temperatures potentially
nearing 90 along with summer-like humidity. The building ridging
will also place the upper midwest under a potentially active
"ring of fire" pattern, where a number of shortwaves ride along
the northern periphery of the ridge. Pick a model & you'll find
any number of potential heavy rain and severe thunderstorm
events, but models notoriously struggle with depicting these
shortwaves at this timescale. Confidence is high towards above-
normal temperatures and at least the potential for anther round
or two of thunderstorms, but low on where and when any of these
systems may develop.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 603 AM CDT Mon Jun 16 2025
Areas of fog, especially in western MN, should burn off within
the next few hours. IFR/MVFR cigs at AXN/EAU should rise to VFR
by late this morning. All terminals should remain prevailing
VFR through at least this evening. WI terminals should see a
degradation in cigs during Monday night. The line of
thunderstorms currently entering western MN should continue
northeast, passing close to AXN and STC. Due to still remaining
uncertainty of if storms affect these terminals, have kept
PROB30s for rain this morning. Scattered showers and storms over
southeast MN and western WI will push east and clear our area
over the next few hours. Have also kept the PROB30s at all
terminals for this afternoon and into this evening, as CAMs
suggest scattered storms developing near central MN and
traveling southeast. If these storms occur, there is a good
chance they will be severe with damaging winds and large hail as
the main threats. Southerly winds will increase to 10-12 knots
today with gusts to 20 knots. Winds slow tonight and turn west-
northwesterly.
KMSP...Showers will pass near the terminal for the first 2 or so
hours. Removed any mention of a morning round of -TSRA as CAMs
are keeping the main morning line of storms well north. Have
kept the PROB30 for -TSRA for this afternoon/evening with models
still showing large uncertainty with storm timing and location.
/OUTLOOK FOR KMSP/
TUE...VFR/MVFR chc IFR/-TSRA. Wind NW 5-10kts.
WED...MVFR/-SHRA chc IFR/-TSRA. Wind N 5-10kts.
THU...VFR, chc MVFR/-TSRA. Wind W 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...ETA
AVIATION...CTG
Hazardous weather outlook, Jun 16, 2:01 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 AM CDT Mon Jun 16 2025
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 AM CDT Mon Jun 16 2025
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
A round of showers and thunderstorms is expected this morning. A
second round of showers and thunderstorms is also possible this
afternoon. Strong to severe storms are possible, especially if the
second round occurs. Large hail, damaging winds, one or two
tornadoes, and localized areas of heavy rainfall are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Multiple rounds of thunderstorms are expected Tuesday through
Wednesday. This will result in additional chances for strong to
severe storms and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jun 16, 6:41 AM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Denver CO
741 AM CDT Mon Jun 16 2025
MNZ047-048-055-161315-
Swift MN-Stevens MN-Pope MN-
741 AM CDT Mon Jun 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STEVENS...
SOUTHWESTERN POPE AND NORTHWESTERN SWIFT COUNTIES UNTIL 815 AM CDT...
At 741 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Lake Oliver, or 15 miles south of Morris, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 30 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Hancock and Clontarf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4541 9601 4561 9582 4542 9551 4529 9596
4537 9605
TIME...MOT...LOC 1241Z 231DEG 23KT 4537 9593
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RodriguezSpecial weather statement, Jun 16, 8:01 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
901 AM CDT Mon Jun 16 2025
MNZ049-057-058-161430-
Kandiyohi MN-Stearns MN-Meeker MN-
901 AM CDT Mon Jun 16 2025
...A strong thunderstorm will impact portions of western Meeker,
southern Stearns and central Kandiyohi Counties through 930 AM CDT
...
At 900 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Spicer, or 7 miles north of Willmar, moving east at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Willmar and New London around 905 AM CDT.
Spicer around 910 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4538 9461 4498 9457 4513 9521 4531 9526
4533 9525
TIME...MOT...LOC 1400Z 267DEG 23KT 4523 9509
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LRSpecial weather statement, Jun 16, 8:39 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Denver CO
939 AM CDT Mon Jun 16 2025
MNZ083-084-092-093-161515-
Waseca MN-Freeborn MN-Blue Earth MN-Faribault MN-
939 AM CDT Mon Jun 16 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WASECA...
SOUTHEASTERN BLUE EARTH...NORTHEASTERN FARIBAULT AND NORTHWESTERN
FREEBORN COUNTIES UNTIL 1015 AM CDT...
At 939 AM CDT, Doppler radar was tracking an area of strong
thunderstorms over Mapleton, or 19 miles south of Mankato, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Waseca, Wells, Mapleton, St. Clair, Minnesota Lake, Alden, Good
Thunder, Freeborn, Pemberton, Waldorf, Easton, Delavan, Otisco,
Brush Creek, Matawan, Alma City, Baroda and Waseca Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4385 9407 4411 9408 4409 9352 4363 9352
4363 9407
TIME...MOT...LOC 1439Z 265DEG 8KT 4389 9394
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RodriguezSpecial weather statement, Jun 16, 8:56 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Denver CO
956 AM CDT Mon Jun 16 2025
MNZ070-076-077-161530-
Le Sueur MN-Dakota MN-Rice MN-
956 AM CDT Mon Jun 16 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RICE...NORTHEASTERN LE
SUEUR AND SOUTHERN DAKOTA COUNTIES UNTIL 1030 AM CDT...
At 956 AM CDT, Doppler radar was tracking a strong thunderstorm near
Montgomery, or 15 miles northwest of Faribault, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Faribault, Northfield, Lonsdale, Montgomery, Dundas, Bridgewater,
Heidelberg and Faribault Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4441 9364 4451 9363 4451 9312 4427 9319
TIME...MOT...LOC 1455Z 282DEG 24KT 4444 9350
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Rodriguez
Special weather statement, Jun 16, 9:28 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Denver CO
1028 AM CDT Mon Jun 16 2025
MNZ059-060-161600-
Wright MN-Hennepin MN-
1028 AM CDT Mon Jun 16 2025
...A STRONG THUNDERSTORM WILL IMPACT HENNEPIN AND CENTRAL WRIGHT
COUNTIES UNTIL 11 AM CDT...
At 1028 AM CDT, Doppler radar was tracking a strong thunderstorm
over Maple Lake, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Buffalo, Elk River, St. Michael, Otsego, Monticello, Rogers,
Albertville, Corcoran, Medina, Rockford, Independence, Maple Lake,
Hanover, Greenfield, Silver Creek, Loretto, Buffalo Airport, Lake
Maria State Park, Rassat and Hamel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4514 9402 4532 9398 4530 9377 4529 9376
4530 9374 4528 9356 4527 9355 4526 9355
4526 9354 4525 9353 4504 9356
TIME...MOT...LOC 1528Z 276DEG 23KT 4518 9384
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RodriguezLocal storm report, Jun 16, 9:58 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1058 AM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM Rain Clearwater 45.42N 94.05W
06/16/2025 M1.20 Inch Wright MN Trained Spotter
Trained spotter reported 1.2 inches in the
past 1 hour.
&&
BPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277903, 1277036, 1277039, 1277042, 1277041, 1276995, 1277035, 1277900, 1277044, 1277904, 1277875, 1277296, 1277053, 1277009, 1277010, 1277011, 1277016, 1277054, 1265868, 1277055, 1277017, 1277019, 1265879, 1277021, 1277023, 1277022, 1277024, 1277033, 1277025, 1277026, 1277027, 1277028, 1277031, 1277032, 1277056.